{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,5,5]],"date-time":"2026-05-05T04:53:26Z","timestamp":1777956806966,"version":"3.51.4"},"reference-count":18,"publisher":"BMJ","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["BMJ Case Reports"],"abstract":"<jats:p>A 48-year-old man was brought to the emergency department because of intoxication. The patient was in respiratory distress, subsequently intubated for airway protection. On hospital day 5, he was diagnosed with delirium. Haloperidol was initiated at 5\u2005mg intravenous every 6\u2005h and titrated up to a dose of 60\u2005mg \/day over 5\u2005days. On hospital day 18, his temperature peaked to 107.1\u00b0F. Other symptoms included mental status change, muscular rigidity and autonomic dysfunction. Neuroleptic malignant syndrome (NMS) associated with haloperidol was suspected. No other causes for these symptoms were present. Concurrent medications were reviewed and ruled out for possible drug-induced fever. Haloperidol was discontinued and dantrolene and bromocriptine was initiated. The temperature decreased to 102.2\u00b0F within 3\u2005h and other symptoms resolved overtime. The temporal relationship between the patient's fever decline with the discontinuation of haloperidol, and improvement with dantrolene and bromocriptine, the diagnosis was believed to be haloperidol-induced NMS.<\/jats:p>","DOI":"10.1136\/bcr-2013-010133","type":"journal-article","created":{"date-parts":[[2013,7,13]],"date-time":"2013-07-13T05:43:19Z","timestamp":1373694199000},"page":"bcr2013010133","source":"Crossref","is-referenced-by-count":10,"title":["Neuroleptic malignant syndrome associated with haloperidol use in critical care setting: should haloperidol still be considered the drug of choice for the management of delirium in the critical care setting?"],"prefix":"10.1136","volume":"2013","author":[{"given":"Deepali","family":"Dixit","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Pranabh","family":"Shrestha","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Marc","family":"Adelman","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2013,7,12]]},"reference":[{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.1","doi-asserted-by":"crossref","first-page":"870","DOI":"10.1176\/ajp.2007.164.6.870","article-title":"Neuroleptic malignant syndrome","volume":"2013","author":"Strawn","year":"2007","journal-title":"Am J Psychiatry"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.2","doi-asserted-by":"crossref","first-page":"119","DOI":"10.1097\/00003246-200201000-00020","article-title":"Clinical practice guidelines for the sustained use of sedatives and analgesics in the critically ill adult","volume":"2013","author":"Jacobi","year":"2002","journal-title":"Crit Care Med"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.3","doi-asserted-by":"crossref","first-page":"S244","DOI":"10.1097\/CCM.0b013e3181dda0d4","article-title":"Adverse drug reactions resulting in hyperthermia in the intensive care unit","volume":"2013","author":"McAllen","year":"2010","journal-title":"Crit Care Med"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.4","first-page":"148","article-title":"Aripiprazole as the causative agent of neuroleptic malignant syndrome: a case report","volume":"2013","author":"Molina","year":"2007","journal-title":"J Clin Psychiatry"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.5","doi-asserted-by":"crossref","first-page":"775","DOI":"10.1080\/02699050600663022","article-title":"Brain injury following neuroleptic malignant syndrome: case report and review of the literature","volume":"2013","author":"Labuda","year":"2006","journal-title":"Brain Inj"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.6","doi-asserted-by":"crossref","first-page":"573","DOI":"10.1016\/S0305-4179(98)00056-4","article-title":"Neuroleptic malignant in a burn patient","volume":"2013","author":"Still","year":"1998","journal-title":"Burns"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.7","doi-asserted-by":"crossref","first-page":"796","DOI":"10.1097\/00005373-199510000-00038","article-title":"Neuroleptic malignant syndrome in trauma patient","volume":"2013","author":"Burke","year":"1995","journal-title":"J Trauma"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.8","first-page":"954","article-title":"Neuroleptic malignant syndrome in traumatic brain injury patients treated with haloperidol","volume":"2013","author":"Bellamy","year":"2009","journal-title":"J Trauma"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.9","doi-asserted-by":"crossref","first-page":"1025","DOI":"10.1080\/026990599121034","article-title":"Neuroleptic malignant syndrome induced by haloperidol following traumatic brain injury","volume":"2013","author":"Wilkinson","year":"1999","journal-title":"Brain Inj"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.10","first-page":"387","article-title":"Neuroleptic malignant syndrome in the perioperative setting","volume":"2013","author":"Caroff","year":"2001","journal-title":"Am J Anesthesiol"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.11","doi-asserted-by":"crossref","first-page":"185","DOI":"10.1016\/S0025-7125(16)30278-4","article-title":"Neuroleptic malignant syndrome","volume":"2013","author":"Caroff","year":"1993","journal-title":"Med Clin North Am"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.12","doi-asserted-by":"crossref","first-page":"2609","DOI":"10.1097\/00003246-200211000-00043","article-title":"Neuroleptic malignant syndrome in the critical care unit","volume":"2013","author":"Caroff","year":"2002","journal-title":"Crit Care Med"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.13","doi-asserted-by":"crossref","first-page":"748","DOI":"10.1016\/S0006-3223(97)00530-1","article-title":"Clinical and pharmacologic risk factors for neuroleptic malignant syndrome: a case-control study","volume":"2013","author":"Berardi","year":"1998","journal-title":"Biol Psychiatry"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.14","first-page":"25","article-title":"Neuroleptic malignant syndrome","volume":"2013","author":"Caroff","year":"1988","journal-title":"Psychopharmacol Bull"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.15","doi-asserted-by":"crossref","first-page":"21","DOI":"10.1097\/00000542-200601000-00005","article-title":"Lorazepam is an independent risk factor for transitioning to delirium in intensive care unit patients","volume":"2013","author":"Pandharipande","year":"2006","journal-title":"Anesthesiology"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.16","doi-asserted-by":"crossref","first-page":"428","DOI":"10.1097\/CCM.0b013e3181c58715","article-title":"Feasibility, efficacy, and safety of antipsychotics for intensive care unit delirium: the MIND randomized, placebo-controlled trial","volume":"2013","author":"Girard","year":"2010","journal-title":"Crit Care Med"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.17","doi-asserted-by":"crossref","first-page":"419","DOI":"10.1097\/CCM.0b013e3181b9e302","article-title":"Efficacy and safety of quetiapine in critically ill patients with delirium: a prospective, multicenter, randomized, double-blind, placebo controlled pilot study","volume":"2013","author":"Devlin","year":"2010","journal-title":"Crit Care Med"},{"key":"2025042708343585000_2013.jul12_1.bcr2013010133.18","doi-asserted-by":"crossref","first-page":"239","DOI":"10.1038\/clpt.1981.154","article-title":"A method for estimating the probability of adverse drug reactions","volume":"2013","author":"Naranjo","year":"1981","journal-title":"Clin Pharmacol Ther"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-010133","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,4,27]],"date-time":"2025-04-27T15:34:47Z","timestamp":1745768087000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-010133"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2013,7,12]]},"references-count":18,"alternative-id":["10.1136\/bcr-2013-010133"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-010133","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2013,7,12]]}}}